Oregon, 2008

High Wind in Oregon, January 4, 2008

January 4, 2008 · NWS BOI · 2 events in 2 counties and zones

An intense winter storm brought high winds and heavy mountain snow to parts of Southwest Idaho and Southeast Oregon from January fourth through fifth. Wind gusts to ninety six miles per hour and six to eight inches of snow were reported in the mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An intense winter storm brought high winds and heavy mountain snow to parts of Southwest Idaho and Southeast Oregon from January fourth through fifth. Wind gusts to ninety six miles per hour and six to eight inches of snow were reported in the mountains. Gusts to sixty four miles per hour including wind damage to trees and power lines were reported in the Treasure and Magic Valleys of Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 4, 3:22 AM MST, 6 hours 38 minutes earlier.

Area forecast discussion, Jan 4, 3:22 AM MST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
322 AM MST FRI JAN 4 2008

.SHORT TERM...TODAY THROUGH SATURDAY...STRONG SERIES OF STORMS
STILL PROGGED TO COME INTO THE PAC NW AND DOMINATE OUR WEATHER
THROUGH THE WEEKEND. FIRST WEAK COLD FRONT IS BY US...WITH A MUCH
STRONGER SYSTEM POISED TO BRING US STRONG WINDS AND INCREASING
HIGH ELEVATION SNOWFALL DURING THE DAY TODAY. THE HEAVY HIGH
ELEVATION SNOWS WILL LAST WELL INTO SATURDAY. THE HEADLINES WILL
BE CONTINUED WITHOUT CHANGE. LATEST MODELS INDICATE SOME
DIFFERENCES IN TIMING AND PLACEMENT OF QPF...AND HAVE MADE SOME
ADJUSTMENTS TO THESE GRIDS. HOWEVER...THESE ADJUSTMENTS ARE NOT
SUFFICIENT TO WARRANT A CHANGE IN THE WINTER STORM WARNING.

THE NEXT FRONT SHOULD MOVE THROUGH SE OREGON LATE THIS AFTERNOON...
AND THROUGH SOUTHWEST IDAHO THIS EVENING. HAVE MASSAGED POPS TO
INDICATE A BETTER CHANCE OF RAIN AND SNOW IN SE OREGON BEFORE
00Z...WITH THE BEST CHANCE IN SW IDAHO AFTER 00Z. SNOW LEVELS WILL
RISE SHARPLY IN THE STRONG WARM AIR ADVECTION PATTERN AHEAD OF THE
NEXT SYSTEM. SNOW LEVELS SHOULD BRIEFLY RISE ABOVE 5000 TO 6000
FEET EARLY FRIDAY EVENING...BEFORE PLUMMETING DOWN TO GROUND LEVEL
BY SATURDAY AT SUNRISE. THAT MEANS SATURDAYS CONVECTIVE SNOW
SHOWERS WILL REACH THE GROUND EVEN IN THE VALLEYS. SOME OF THESE
COULD BE VIGOROUS WITH VERY COLD TEMPERATURES ALOFT HELPING TO
CREATE SIGNIFICANT INSTABILITY.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...THE PROGRESSIVE WET
PATTERN CONTINUES WITH RELATIVELY MILD TEMPERATURES...I.E. NEAR
NORMAL. THE WETTEST DAYS WILL BE SUNDAY AND TUESDAY...BOTH RESULTING
FROM WARM OVERRUNNING AHEAD OF EASTWARD MIGRATING SHORTWAVE TROUGHS.
MODELS STILL SHOW FAIRLY GOOD AGREEMENT AND CONTINUITY THROUGH
MONDAY. AFTER THAT THE ECMWF FALLS OUT OF PHASE WITH THE U.S.
MODELS...WANTING FASTER TIMING OF FEATURES. HOWEVER THAT PROBABLY
WONT MAKE MUCH DIFFERENCE IN SENSIBLE WEATHER. ONLY MINOR
ADJUSTMENTS WERE MADE TO TEMPERATURES AND POPS.

&&

.AVIATION...CONDITIONS WILL BE MAINLY VFR IN THE SNAKE RIVER VALLEY
WITH WIDELY SCATTERED RAIN SHOWERS. STRONG PRESSURE GRADIENTS FOR
SOUTHEAST SURFACE WINDS PLUS WARM AIR ADVECTION WILL CONTINUE THE
DOWNSLOPING OFF THE OWYHEES TODAY RESULTING IN MOST PRECIPITATION
AND LOWEST AVIATION CONDITIONS OVER THE MOUNTAINS. FOR THE MOUNTAINS
TODAY EXPECT WIDESPREAD IFR/LIFR IN SNOW ALONG WITH TERRAIN
OBSCURATION. CONDITIONS WILL DETERIORATE LATE THIS AFTERNOON THROUGH
TONIGHT WITH MVFR CEILINGS AND RAIN SPREADING INTO THE LOWER VALLEYS.
SURFACE WINDS WILL BE STRONG SOUTHEAST TODAY DECREASING TONIGHT.
WINDS ALOFT WILL BE STRONG SOUTHWEST.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
     FOR IDZ012-IDZ014.
     HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR IDZ015-IDZ029.
     WINTER STORM WARNING UNTIL 6 PM MST SATURDAY FOR IDZ011-IDZ013-
     IDZ028.
OR...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
     FOR ORZ064.
     HIGH WIND WARNING FROM 8 AM MST /7 AM PST/ THIS MORNING TO 8 PM
     MST /7 PM PST/ THIS EVENING FOR ORZ061-ORZ062-ORZ063.
&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....JT
AVIATION.....JT
Hazardous weather outlook, Jan 4, 6:05 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
605 AM MST FRI JAN 4 2008

IDZ015-029-ORZ061>063-051315-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-HARNEY COUNTY-BAKER COUNTY-
MALHEUR COUNTY-
605 AM MST FRI JAN 4 2008 /505 AM PST FRI JAN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 AM MST /7 AM PST/ TO 8 PM MST
/7 PM PST/ TODAY. THIS WARNING IS IN EFFECT FOR SOUTHEAST OREGON
AND THE SOUTHWEST HIGHLANDS AND OWYHEE MOUNTAINS OF SOUTHWEST
IDAHO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THERE IS
THE POTENTIAL FOR MODERATE TO HEAVY SNOW ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS.

IDZ012-014-ORZ064-051315-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
LOWER TREASURE VALLEY OR-
605 AM MST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 8 PM MST TODAY. THE
ADVISORY IS IN EFFECT FOR ALL OF THE TREASURE VALLEY OF IDAHO AND
OREGON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THERE IS
THE POTENTIAL FOR MODERATE TO HEAVY SNOW ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS.

IDZ011-013-028-051315-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
605 AM MST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND WEST CENTRAL IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT UNTIL TO 6 PM MST SATURDAY FOR THE
WEST CENTRAL MOUNTAINS AND BOISE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THERE IS
THE POTENTIAL FOR MODERATE TO HEAVY SNOW ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS.

IDZ016-030-051315-
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
605 AM MST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THERE IS
THE POTENTIAL FOR MODERATE TO HEAVY SNOW ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Baker

When
January 4, 10:00 AM MST to 2:00 PM MST
Where
Baker forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.709, -117.675 (the zone’s center; the record gives no point)

Flagstaff Hill RAWS station at an elevation of 3945 feet and Morgan Mountain RAWS station at 4200 feet recorded wind gusts to sixty MPH.

High Wind, Harney

When
January 4, 11:00 AM PST to 3:00 PM PST
Where
Harney forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
43.064, -118.968 (the zone’s center; the record gives no point)

Rome, Oregon ASOS recorded a wind gust of sixty nine MPH and several RAWS stations reported winds over sixty MPH including a sustained wind of sixty three and a gust to ninety six MPH at Riddle Mountain RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77590, 76556.